Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Having leg muscle and knee pain. Been on fish oil tablets. Scan showed meniscal injury on knee. Remedy?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have been taking 6 fish oil tablets (1200 mg each), 3 red yeast rice pills, and Zetia each day, plus Simvastin on Monday, Wednesday and Friday of each week for about 5 years. This has been taken to keep my bad choresterol in a normal range. I had leg muscle pain reactions to every statin drug I took for approximately the previous 8 years. What I now take is my cardiologist's protocol to lessen my chances of another statin reaction. It has worked fine for the five years. But I had surgery almost three weeks ago. I was told to stop taking aspirin products, heart vitamins, and fish oil tablets before the surgery, which I did. I waited a week or more after the surgery to start taking them again. I was off these meds for 3 1/2 to 4 weeks. I did continue to take the red yeast rice, Zetia, and Simvastin (3 days a week) while I was off of the other meds. During the third week I was off the Fish Oil, I started having muscle pain in my right leg, and pain in my right knee joint. Initially, I thought it might be a blood clot from the surgery. After an ER visit at the hospital yesterday, and after an ultrasound, and X-ray of the leg, I was told there was no clot and that I possibly have a meniscal injury to my knee joint. I don't recall injuring my knee at all. By stopping the Fish Oil for that long, did it increase my chances of having another muscle reaction to my present statin? Does Fish Oil make statin drugs more tolerable? Is this why I got the statin side effect now? I will greatly appreciate any info you can give me.

I've already written it down and the Cardiologist has said he received it. What do I do now?
Posted Fri, 26 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear patient

thanks for your concerns.

actually the metabolism of omega 3 acids should not interfere with the statin metabolism; I suspect it may not be related. however if the symptoms resemble those of prior statin intolerance I would re introduce the simvastatin slower, once a week for one week then twice a week and then finally as you were three times a week the week after

Yours truly

Dr Brenes Salazar MD
Mayo Clinic
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor